Alert archive / Colorado / Red Flag Warnings in 2020
Red Flag Warning 19, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Jul 9, 2020, 2:35 PM MDT for 7 counties in Colorado. It took effect at Jul 10, 2020, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2020, 2:35 PM MDT (20:35 UTC)
- In effect from
- Jul 10, 2020, 11:00 AM MDT
- Expired
- Jul 10, 2020, 8:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Grand County, CO, Jackson County, CO, Larimer County, CO, Park County, CO, Summit County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 101 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3520 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -92 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
831 WWUS85 KBOU 092035 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 235 PM MDT Thu Jul 9 2020 COZ211-213>215-101200- /O.NEW.KBOU.FW.W.0019.200710T1700Z-200711T0200Z/ Jackson County Below 9000 Feet- Grand and Summit Counties Below 9000 Feet- Central and Southeast Park County- Larimer and Boulder Counties Between 6000 and 9000 Feet- 235 PM MDT Thu Jul 9 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR North, Middle and South Parks below 9000 feet, and the Northern Front Range Foothills... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from 11 AM to 8 PM MDT Friday. * Affected Area...Fire Weather Zones 211...213...214 and 215. * Winds...West 15 to 20 mph with gusts up to 30 mph. * Timing...1100-2000 MDT Friday. * Relative Humidity...As low as 8 percent. * Impacts...Conditions will be favorable for ignition and rapid growth and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ238-242-101200- /O.NEW.KBOU.FW.W.0019.200710T1700Z-200711T0200Z/ Larimer County Below 6000 Feet/Northwest Weld County- Northeast Weld County- 235 PM MDT Thu Jul 9 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR the Cheyenne Ridge... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from 11 AM to 8 PM MDT Friday. * Affected Area...Fire Weather Zones 238 and 242. * Winds...Southwest 10 to 15 mph with gusts up to 25 mph. * Timing...1100-2000 MDT Friday. * Relative Humidity...As low as 7 percent. * Impacts...Conditions will be favorable for ignition and rapid growth and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
064 WWUS85 KBOU 100825 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 225 AM MDT Fri Jul 10 2020 ...CRITICAL FIRE DANGER CONDITIONS TODAY... .A hot ridge of high pressure to our south combined with an increase in westerly flow aloft will bring critical fire danger to much of the northern Colorado mountains and high valleys today. Gusty winds and very low humidities are expected in the late morning through the afternoon hours, before winds gradually decrease early in the evening. COZ217-218-101630- /O.EXA.KBOU.FW.W.0019.200710T1700Z-200711T0200Z/ West Jackson and West Grand Counties Above 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- 225 AM MDT Fri Jul 10 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FRONT RANGE MOUNTAINS... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from 11 AM this morning to 8 PM MDT this evening. * Affected Area...Fire Weather Zones 217 and 218. * Winds...West 10 to 20 mph with gusts up to 30 mph. * Timing...11 AM to 8 PM MDT today. * Relative Humidity...As low as 10 percent. * Impacts...Conditions will be favorable for ignition and rapid growth and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ211-213>215-101630- /O.CON.KBOU.FW.W.0019.200710T1700Z-200711T0200Z/ Jackson County Below 9000 Feet- Grand and Summit Counties Below 9000 Feet- Central and Southeast Park County- Larimer and Boulder Counties Between 6000 and 9000 Feet- 225 AM MDT Fri Jul 10 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTH, MIDDLE AND SOUTH PARKS BELOW 9000 FEET, AND THE NORTHERN FRONT RANGE FOOTHILLS... * Affected Area...Fire Weather Zones 211...213...214 and 215. * Winds...West 10 to 20 mph with gusts up to 30 mph. * Timing...11 AM to 8 PM today. * Relative Humidity...As low as 9 percent. * Impacts...Conditions will be favorable for ignition and rapid growth and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ238-242-101630- /O.CON.KBOU.FW.W.0019.200710T1700Z-200711T0200Z/ Larimer County Below 6000 Feet/Northwest Weld County- Northeast Weld County- 225 AM MDT Fri Jul 10 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE CHEYENNE RIDGE... * Affected Area...Fire Weather Zones 238 and 242. * Winds...Southwest 5 to 15 mph with gusts up to 25 mph. * Timing...11 AM to 8 PM today. * Relative Humidity...As low as 7 percent. * Impacts...Conditions will be favorable for ignition and rapid growth and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
678 WWUS85 KBOU 101630 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1030 AM MDT Fri Jul 10 2020 COZ211-213>215-217-218-110200- /O.CON.KBOU.FW.W.0019.200710T1700Z-200711T0200Z/ Jackson County Below 9000 Feet- Grand and Summit Counties Below 9000 Feet- Central and Southeast Park County- Larimer and Boulder Counties Between 6000 and 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- 1030 AM MDT Fri Jul 10 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PARK, GORE AND MEDICINE BOW MOUNTAIN RANGES, NORTH, MIDDLE AND SOUTH PARKS BELOW 9000 FEET, THE NORTHERN FRONT RANGE FOOTHILLS... * Affected Area...Fire Weather Zones 211...213...214...215... 217 and 218. * Winds...West 10 to 20 mph with gusts up to 30 mph. * Timing...11 AM to 8 PM MDT today. * Relative Humidity...As low as 8 percent. * Impacts...Conditions will be favorable for ignition and rapid growth and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ238-242-110200- /O.CON.KBOU.FW.W.0019.200710T1700Z-200711T0200Z/ Larimer County Below 6000 Feet/Northwest Weld County- Northeast Weld County- 1030 AM MDT Fri Jul 10 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE CHEYENNE RIDGE... * Affected Area...Fire Weather Zones 238 and 242. * Winds...Southwest 10 to 15 mph with gusts up to 25 mph. * Timing...11 AM to 8 PM today. * Relative Humidity...As low as 7 percent. * Impacts...Conditions will be favorable for ignition and rapid growth and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
426 WWUS85 KBOU 110210 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 810 PM MDT Fri Jul 10 2020 COZ211-213>215-217-218-238-242-110315- /O.EXP.KBOU.FW.W.0019.000000T0000Z-200711T0200Z/ Jackson County Below 9000 Feet- Grand and Summit Counties Below 9000 Feet- Central and Southeast Park County- Larimer and Boulder Counties Between 6000 and 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- Larimer County Below 6000 Feet/Northwest Weld County- Northeast Weld County- 810 PM MDT Fri Jul 10 2020 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PARK, GORE AND MEDICINE BOW MOUNTAIN RANGES, NORTH, MIDDLE AND SOUTH PARKS BELOW 9000 FEET, THE NORTHERN FRONT RANGE FOOTHILLS... The gusty winds will continue to diminish this evening with a slow recovery of humidity. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Jul 9, 10:49 AM MDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 9, 10:49 AM MDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1049 AM MDT Thu Jul 9 2020 .UPDATE... Issued at 1028 AM MDT Thu Jul 9 2020 No significant adjustments to the grids this morning. The northeast plains still appears to be the main area to focus on late this afternoon and early this evening. Latest HRRR brings a couple of strong/severe storms out of WY and across the northeast corner of the state from 00-03z. Locations along and east of a frontal boundary from around Sterling to Akron have the best chance of severe with MLCAPE around 1700 j/kg and decent shear as well. The further west you go from this line, the airmass will be increasingly dry and subsident. A lesser chance will be over eastern Lincoln County this afternoon, 21-00z. Damaging wind gusts and large hail 1 to 1.5 inches the main threats, with storm motions expected to be oriented northwest to southeast. && .SHORT TERM...(Today and tonight) Issued at 241 AM MDT Thu Jul 9 2020 A large MCS over central and eastern NE and KS has pushed cooler and more moist air into the eastern plains with dewpoints registering in the 40s and 50s. NAMNest and Hires model projections show this continued influx of low level moisture mainly over the NE and KS border counties that could with the help of a northerly cold frontal push bring increased moisture as far west as a limon to Sterling line. North to northeasterly low-level upslope flow will become established in the post frontal region with dewpoints in the 40s and 50s east of this line by the afternoon hours. This moisture will be in place beneath steep mid-level lapse rates supporting a section of moderate instability of 500 to almost 3000 j/kg of MLCAPE over Logan and east across Sedgwick and Phillips counties to the NE and KS border. However, model soundings are showing a large cap that will remain in place for a majority of the day. Even with this, at least isolated thunderstorm development will be possible in this set-up given bulk shear values are between 45 and 50kts with a favorable thermodynamic environment that could support supercells if the cap is able to be broken. Storms could form as far south as Lincoln county before pushing east-northeastward. The main threats will be large hail and damaging winds. Outside of the storm threat conditions will once again warm into the 90s with just a slight drop into the lower to mid range across the plains. Storm potential over the metro area will be low with very dry low levels and LCLs above 500mb. Storms are expected to dissipate to the east after 9 pm with some lingering cloud cover keeping low temperatures in the 60s. .LONG TERM...(Friday through Wednesday) Issued at 241 AM MDT Thu Jul 9 2020 An upper level high will be centered, over the srn Rockies Fri and Sat, with west to northwest flow aloft. At the sfc, a lee trough will be over nern CO, with MLCAPE up to 2000 j/kg over the far ern plains, in the aftn. Overall, with warming aloft, it appears the airmass will be capped which would inhibit tstm development, where best instability will exist. Meanwhile, it will remain hot with aftn highs in the upper 90s to lower 100's across nern CO. Record high at Denver is 102. For Fri night into Sat, a weak cool front will move across the area. There isn't much low level moisture, with this front, thus will not mention any storms over the plains. Could see an isold high based aftn storm or two over Park county so will leave in low pops there. Highs won't be quite as hot, over nern CO, but readings will still be in the 90's. On Sun, the upper level high will continue over the srn Rockies with west to northwest flow aloft. A sfc lee trough will redevelop along the front range and allow for deeper lo level moisture to advect across the ern plains. This will allow for MLCAPE's to rise back into the 1500-2000 kg range by aftn. So will keep in a slight chc for storms in the late aftn and evening hours. Over the higher terrain there is some mid level moisture moving across which may lead to some widely sct high based storms. Highs will remain above normal with readings in the 95 to 100 degree range over nern CO. For Mon, little change is expected although the upper level high may weaken a bit, with the flow aloft, more westerly. A sfc lee trough will remain along the front range, with MLCAPE up to 1000 j/kg over the plains. However the airmass looks capped due to warm mid level temps. Thus any tstm activity looks pretty isold at this point. Highs on Mon, will rise back into the upper 90's to lower 100's across nern CO. On Tue, zonal flow aloft will be over the area. A cool front may move across the plains by late aftn or evening, however, will likely see another day of 90s ahead of the feature. Meanwhile a disturbance embedded in the flow aloft may bring a chc of tstms to the plains Tue night as the front moves across. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1028 AM MDT Thu Jul 9 2020 VFR conditions are expected through the period. Winds will switch around to the northeast this afternoon with increasing wind speeds of 10 to 12kts with some gusting up to 20kts by 21z. Storm activity could impact the northeast gates after 21z into the evening hours. Winds will move to normals drainage 06-08z. && .FIRE WEATHER... Issued at 241 AM MDT Thu Jul 9 2020 Elevated Fire Danger will be in place Friday through Sunday with the greatest threat over zones 211, 217 and 218. Fire Danger will increase over the higher terrain early next week due to increasing wind. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Cooper SHORT TERM...Bowen LONG TERM...RPK AVIATION...Cooper FIRE WEATHER...RPK
Hazardous weather outlook, Jul 9, 10:54 AM MDT, 3 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1054 AM MDT Thu Jul 9 2020 COZ030>051-101700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1054 AM MDT Thu Jul 9 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight An isolated strong to severe thunderstorm will be possible late this afternoon and evening over the northeast corner of the state, mainly along and east of a line from around Sterling to Akron. Damaging winds and large hail will be the main threats. Hot temperatures can be expected again, with highs reaching the lower to mid 90s across most of the plains. Those working or spending time outdoors today should stay well hydrated by drinking plenty of water, and seek shade if possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Elevated Fire Danger will be in place on Friday and continue over the higher terrain through the weekend. There will be a slight chance of thunderstorms mainly over the plains on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight, but any reports of severe weather over the northeast corner of the state would be appreciated.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 6:00 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Sedgwick | 45 min |
| Jul 8, 6:17 PM MDT | Tornado Warning | BOU | Phillips, Sedgwick | 28 min |
| Jul 8, 6:42 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 21 min |
| Jul 9, 3:27 PM MDT | Special Weather Statement | BOU | Lincoln | 33 min |
| Jul 9, 5:11 PM MDT | Special Weather Statement | BOU | Washington | 49 min |
| Jul 9, 5:16 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 44 min |
| Jul 9, 5:25 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Washington | 39 min |
Nearby
Red Flag Warnings in Colorado, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.